Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 249, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2017, 4:20 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2017, 4:20 PM CDT (21:20 UTC)
- Expired
- Sep 16, 2017, 4:42 PM CDT
- In force
- 22 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Elk County, KS
The radar
The Tulsa radar (KINX), 118 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS53 KICT 162120
SVRICT
KSC019-049-162200-
/O.NEW.KICT.SV.W.0249.170916T2120Z-170916T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
420 PM CDT SAT SEP 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Elk County in southeastern Kansas...
Eastern Chautauqua County in southeastern Kansas...
* Until 500 PM CDT
* At 419 PM CDT, a severe thunderstorm was located near Elk City, or
14 miles northeast of Sedan, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedan, Peru, Chautauqua, Niotaze and Hale.
This warning replaces the previous warning in effect for the same
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9627 3730 9616 3739 9597 3700 9597
TIME...MOT...LOC 2119Z 247DEG 24KT 3727 9600
HAIL...1.00IN
WIND...60MPH
$$
JAKUB1 follow-up statement
777
WWUS53 KICT 162142
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
442 PM CDT SAT SEP 16 2017
KSC019-049-162152-
/O.CAN.KICT.SV.W.0249.000000T0000Z-170916T2200Z/
Elk KS-Chautauqua KS-
442 PM CDT SAT SEP 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK AND EASTERN
CHAUTAUQUA COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3700 9627 3730 9616 3739 9597 3700 9597
TIME...MOT...LOC 2141Z 247DEG 24KT 3733 9582
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:59 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 16, 2:59 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 259 PM CDT Sat Sep 16 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 257 PM CDT Sat Sep 16 2017 Scattered showers/thunderstorms currently southeast of the Turnpike corridor may tend to gain some strength as they become increasingly rooted in the destabilizing boundary layer. This activity should exit into far eastern KS and MO by evening. Attention then turns to thunderstorm chances late this afternoon and evening along and ahead of a southeastward advancing cold front. Despite strong frontal convergence, upper support and mid- level cooling is rather weak to non-existent (other than a subtle jet streak approaching from the southwest). Consequently, activity may tend to be fairly isolated to widely scattered at best. Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30 kts of deep layer shear will promote strong/severe activity with anything that can develop. Main threats will be hail up to quarter to ping-pong ball size and 60-70 mph winds, along with pockets of heavy rainfall. The greatest potential will be generally northwest of Winfield to Eureka, and southeast of Salina to Lyons. Post-frontal warm advection coupled with weak disturbances embedded within moist mid-level flow will support mostly cloudy and cooler conditions Sunday, along with hit-or-miss chances for showers/thunderstorms. Likely not looking at severe weather given limited instability and lapse rates. Thinking thunderstorm chances and coverage will gradually increase Sunday night through early Monday, as an upper trough approaching from the west induces isentropic ascent and moisture transport across the region. While widespread severe weather appears unlikely, a handful of strong to marginally severe storms are possible, along with pockets of heavy rain. For Monday-Monday night, warm advection associated with EML advancing eastward across the area may lead to additional hit-or- miss storms, but widespread coverage is not expected. Thinking hot and windy conditions will prevail Tuesday, as a potent Northern Rockies shortwave induces deep low pressure across the High Plains. Additionally, EML advancing over the region should keep most areas dry Tuesday. Model consensus advances a strong cold front southeast across the region Tuesday night, although given lack of mid-level cooling and upper support, shower/storm probabilities appear low at this time. .LONG TERM...(Wednesday through Saturday) Issued at 257 PM CDT Sat Sep 16 2017 After a cool down Wednesday in wake of the cold front, operational model and ensemble consensus continues to strongly support the development of a deep longwave trough across the western CONUS late week through the weekend. This will support warm and windy weather across Mid-America late week through weekend. Anticipating mostly dry weather Wed-Thu, with shower/thunderstorm chances gradually increasing by Thu night and Friday as moist subtropical mid/upper flow increases from the southwest. Additionally, while model variability is still fairly high surrounding specifics, there is potential for a strong frontal passage mid-late weekend, which would drastically increase precipitation chances and potential for heavy rain. GFS is most supportive of this scenario. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat Sep 16 2017 A strong cold front will move southeast across central and southeast Kansas through this evening and tonight. Scattered elevated convection will continue to precede this front this afternoon along the Kansas turnpike corridor. Surface based storms are expected by early evening along the front with the main impacts across south central Kansas. Blustery north winds will prevail behind the frontal passage until early this evening across central Kansas. MVFR cigs are also expected to develop behind the front late tonight into Sunday morning, again mainly impacting southern Kansas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 78 66 88 / 40 40 40 40 Hutchinson 60 74 64 88 / 40 40 50 40 Newton 60 75 65 86 / 50 40 50 50 ElDorado 63 75 66 86 / 50 40 50 50 Winfield-KWLD 67 80 66 88 / 50 40 50 30 Russell 56 73 62 86 / 30 30 60 30 Great Bend 57 73 62 88 / 30 30 50 30 Salina 59 75 64 85 / 50 30 60 50 McPherson 60 74 63 87 / 50 40 50 50 Coffeyville 69 82 67 87 / 50 40 40 30 Chanute 67 77 66 84 / 50 40 50 40 Iola 67 76 65 83 / 50 40 60 40 Parsons-KPPF 69 80 67 86 / 50 40 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, Sep 16, 4:02 PM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 402 PM CDT Sat Sep 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 402 PM CDT Sat Sep 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few severe storms are expected across the region through the evening. The first area will be over far southeast Kansas before roughly 6 PM, with another area generally along and northwest of the Kansas Turnpike between roughly 5 and 10 PM. The strongest activity will be capable of 60 to 70 mph winds and ping-pong ball size hail, along with pockets of heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday An off-and-on active weather pattern will persist across the region Sunday through next weekend. Hit-or-miss showers and thunderstorms will impact the area Sunday, with activity increasing in coverage Sunday night and persisting into Monday morning. While widespread severe weather is not expected, the strongest activity may produce dime size hail and 55 mph winds, along with pockets of heavy rain. Isolated storm chances will persist Monday evening and night. Thunderstorm chances should gradually increase from late week into next weekend, with strong to marginally storms and locally heavy rain possible. Strong and gusty south winds coupled with above normal temperatures will likely support very high grassland fire danger Tuesday, Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed before roughly 6 PM over far southeast Kansas, and between roughly 5 and 10 PM generally northwest of the Kansas Turnpike, and southeast of a line extending from Great Bend to Lincoln. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Sep 16, 3:26 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Wichita KS 326 PM CDT SAT SEP 16 2017 KSZ093-098-162100- Cowley KS-Chautauqua KS- 326 PM CDT SAT SEP 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Southwestern Chautauqua County in southeastern Kansas... * Until 400 PM CDT * At 325 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Grainola, or 9 miles southwest of Cedar Vale...moving northeast at 30 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cedar Vale and Elgin. LAT...LON 3711 9672 3719 9624 3700 9621 3700 9672 TIME...MOT...LOC 2025Z 260DEG 26KT 3699 9660 DARMOFAL
Local storm report, Sep 16, 3:34 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG FREDONIA 37.53N 95.82W
09/16/2017 WILSON KS LAW ENFORCEMENT
SEVERAL TREES DOWNED IN TOWN.
&&
KEDLocal storm report, Sep 16, 3:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST CHANUTE AIRPORT 37.67N 95.49W
09/16/2017 M59 MPH NEOSHO KS ASOS
&&
KEDLocal storm report, Sep 16, 4:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST SEDAN 37.13N 96.18W
09/16/2017 E60 MPH CHAUTAUQUA KS LAW ENFORCEMENT
50 TO 60 MPH WIND GUSTS.
&&
KEDLocal storm report, Sep 16, 4:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG CHAUTAUQUA 37.02N 96.18W
09/16/2017 CHAUTAUQUA KS TRAINED SPOTTER
8 INCH DIAMETER TREE LIMBS DOWNED.
&&
KEDLocal storm report, Sep 16, 4:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST CHAUTAUQUA 37.02N 96.18W
09/16/2017 E65 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:43 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Sep 16, 2:44 PM CDT | Special Weather Statement | ICT | Elk, Greenwood | 31 min |
| Sep 16, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Montgomery, Wilson, Woodson | 50 min |
| Sep 16, 3:26 PM CDT | Special Weather Statement | ICT | Chautauqua | 34 min |
| Sep 16, 3:38 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 52 min |
| Sep 16, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 43 min |
| Sep 16, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 67 min |
| Sep 16, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 25 min |
| Sep 16, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 67 min |
| Sep 16, 5:17 PM CDT | Special Weather Statement | ICT | Montgomery | 43 min |
| Sep 16, 6:50 PM CDT | Special Weather Statement | ICT | Saline | 25 min |
| Sep 16, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.